Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I have asked about PEP?
May 11, 2011

First of all, forgive me; you must get thousands of similar questions. I am a 23 y.o. heterosexual white British female. I have a degree in biomedicine and am starting med school in the autumn. I love my medical education and can't wait to be a doctor, but all of this knowledge and research is turning me into quite the hypochondriac. I am particularly frightened of HIV. All new medical students have to be tested for it before beginning the course.

I started seeing a guy last autumn. Its a casual relationship, although I do not believe he is seeing anyone else. I may be wrong. He is 29, a white British professional, who I assume is heterosexual and a non-IV drug user, but I do not know this for certain. He is the (very proud) owner of a very large penis, but this causes problems as condoms (which I always insist on using) have split on several occasions. The first time it happened, I freaked out and got a HIV test at the 3 month mark, which was negative. I felt very relieved...until the condom split again. This happened just over a week ago, and I wonder if I should have brought up the issue of PEP when I made an appointment with the clinic for the emergency contraceptive pill. My guess is that I would never have been prescribed it, as I am aware it is very costly, not without side-effects, and my risk would not have been considered great enough. However I feel like I have done myself a disservice for not enquiring about it. Should I take another HIV test? When I asked him about HIV, he said he had been tested a few months back, and all fine. He also says he hasnt had sex with anyone else for ages. I take oxytetracycline antibiotics for my skin. Would they have altered my risk at all? Am I freaking out unnecessarily? Thank you. You must have the patience of a saint for dealing with all these questions. Immunology is such a fascinating area and I will definitely be looking into specialising in it when I qualify.

Response from Dr. Frascino

Hi,

PEP would most likely not be recommended for the incidents you describe. (I would need much more information to make a firm assessment and recommendation.) Rather than consider a course of PEP, why not ask your buddy with the "giant schwanstucker" to get a rapid HIV test? The results are available in just a few short minutes. If he tests HIV-antibody negative, your HIV-acquisition risk would be significantly decreased to the remote possibility that he was very recently infected and is still in his window period.

Oxytetracycline would not affect HIV-antibody test results.

Are you freaking out unnecessarily? Yep.

A single HIV-antibody test at the three-month mark will provide you with a conclusive result. The odds are all in your favor that you did not contract HIV from Mr. Big Bopper.

Regarding the condom failures, check out my blog "Common Condom Complaints and Conundrums," which can be found on The Body's blog page.

Good luck.

Dr. Bob



Previous
Discontinuing PEP after 7days on doctors advice! (Help)
Next
Testing at 11 weeks (I know it's in the archives)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement